Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 78, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jul 20, 2010, 3:14 PM CDT for Taylor County, Wisconsin. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 20, 2010, 3:14 PM CDT (20:14 UTC)
- Expired
- Jul 20, 2010, 4:00 PM CDT
- In force
- 46 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Taylor County, WI
The radar
The La Crosse radar (KARX), 164 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 8.2 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 879 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 2:20 PM CDT, 54 minutes earlier.
Area forecast discussion, Jul 20, 2:20 PM CDT, 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 220 PM CDT TUE JUL 20 2010 .SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT CLEARING SKIES ARE EXPECTED FOR THE OVERNIGHT HOURS AFTER THE LATE AFTERNOON/EARLY EVENING CONVECTION WEARS OFF AND SUBSIDENCE SETTLES IN AFTER A WEAK TROF/WIND SHIFT MOVES THROUGH. A RIDGE OF HIGH PRESSURE OVER THE DAKOTAS WILL TRACK EAST OVERNIGHT WHICH WILL KEEP THE PRESSURE GRADIENT LOOSE ACROSS THE REGION AND ALLOW FOR LIGHT TO CALM WINDS OVERNIGHT. LOW LEVEL WINDS ABOVE THE SURFACE WILL BE SLIGHTLY STRONGER THAN THE PAST FEW NIGHTS. SO...WHILE FOG LOOKS POSSIBLE AGAIN OVERNIGHT...IT LIKELY WILL NOT BE AS WIDESPREAD AS THIS MORNING. ANY SPOTS THAT GET HIT BY A ROGUE STORM THIS AFTERNOON WILL HAVE A HIGHER CHANCE OF FOGGING UP OVERNIGHT AS WELL. SHOULD BE FAIRLY QUIET ON WEDNESDAY WITH THE CORE OF A RIDGE OF HIGH PRESSURE IN PLACE WITH A FAIR WEATHER CUMULUS FIELD LIKELY TO DEVELOP. TEMPERATURES ARE EXPECTED TO BE RIGHT AROUND NORMAL WITH HIGHS IN THE MID 80S. THINGS GET A BIT MORE INTERESTING LATE WEDNESDAY NIGHT INTO THURSDAY MORNING AS A 700MB TROF LIFTS NORTHEAST FROM THE CENTRAL PLAINS TO THE UPPER MIDWEST WHILE A LOW PRESSURE SYSTEM IN THE WESTERN PLAINS STARTS TO TRACK NORTHWARD ALONG WITH A WARM FRONT CURRENTLY STRETCHED ACROSS NORTHEAST KANSAS INTO NORTHERN MISSOURI. ANY MCS ACTIVITY WEDNESDAY NIGHT/THURSDAY MORNING SHOULD BE RELEGATED TO THE SOUTH OF THE FORECAST AREA WITH JUST THE NORTHEAST FRINGE OF THE RAIN SHIELD MAKING IT UP INTO THE REGION BY 12Z THURSDAY. THE LOW LEVEL WIND FIELD IS EXPECTED TO STRENGTHEN OUT OF THE SOUTH WEDNESDAY NIGHT INTO THURSDAY NIGHT WHICH WILL ASSIST WITH ADVECTING MORE MOISTURE UP INTO THE REGION ALONG WITH FORCING THE SURFACE/850MB WARM FRONT NORTH AS WELL. IT DOES NOT APPEAR AS THOUGH THE WARM SECTOR OF THE SURFACE SYSTEM WILL MAKE IT INTO THE REGION DURING THE DAY THURSDAY...BUT SHOULD BE ACROSS AT LEAST THE SOUTHEAST HALF OF THE FORECAST AREA BY EVENING. THIS WILL PROVIDE A FAIRLY UNSTABLE ENVIRONMENT FOR STORMS TO DEVELOP IN DURING THE EVENING AND OVERNIGHT HOURS THURSDAY NIGHT. HEAVY RAINFALL WITH THE THUNDERSTORM CLUSTERS WILL BE POSSIBLE THROUGH THE DAY THURSDAY INTO THE OVERNIGHT PERIOD. .LONG TERM...FRIDAY THROUGH TUESDAY THE EXTENDED PERIOD/S MAIN FEATURE CONTINUES TO BE WITH THE DIGGING MID TO UPPER LEVEL TROF THAT IS EXPECTED TO TRACK ACROSS THE UPPER MISSISSIPPI RIVER VALLEY REGION LATE FRIDAY INTO EARLY SATURDAY. A LOW PRESSURE SYSTEM WILL HAVE MADE IT INTO THE UPPER GREAT LAKES REGION ON FRIDAY WITH A COLD FRONT EXTENDING SOUTHWEST THROUGH THE REGION. AT THIS POINT...IT LOOKS LIKE AN MCS WILL POSSIBLY DEVELOP ACROSS IOWA FRIDAY NIGHT INTO SATURDAY MORNING WITH THE FRONT HAVING MADE IT DOWN INTO THIS REGION. A GOOD CHUNK OF FRIDAY MAY END UP BEING DRY WITH THE COLD FRONT SPLITTING THE FORECAST AREA. AS THE MID TO UPPER LEVEL FLOW GOES MORE NORTHWESTERLY BEHIND THE TROF...HIGH PRESSURE WILL BUILD IN ACROSS THE REGION FOR THE WEEKEND ON INTO EARLY NEXT WEEK...BRINGING WITH IT SEASONABLE TEMPERATURES AND DEW POINTS WITH HIGHS EXPECTED IN THE MID TO UPPER 80S AND DEW POINTS IN THE LOW TO MID 60S. THE NEXT FEATURE OF NOTE THAT THE 20.12Z ECMWF AND GFS SHOW IS A COLD FRONT DROPPING DOWN INTO THE REGION FROM THE NORTH ON TUESDAY WHICH COULD LEAD TO SOME SHOWERS AND THUNDERSTORMS. && .AVIATION...LATE THIS AFTERNOON THROUGH WEDNESDAY A TROUGH WILL PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS AS IT MOVES EAST THROUGH THE REGION LATE THIS AFTERNOON AND EVENING. SINCE IT IS QUESTIONABLE WHETHER THEY WILL MAKE IT INTO TAF SITES...THEY WERE NOT INCLUDED INTO THE 20.18Z FORECAST. IF THEY DID...THEY WOULD BE MAINLY CONFINED TO THE 20.20Z TO 21.02Z TIME PERIOD. HIGH PRESSURE WILL BUILD BACK ACROSS THE REGION TONIGHT. THIS HIGH WILL PRODUCE GENERALLY LIGHT WINDS AND CLEAR SKIES. FOG MAY REDUCE VISIBILITIES TO LESS THAN A MILE IN AREAS WHERE PRECIPITATION OCCURS AND IN THE VALLEY LOCATIONS. DUE TO THIS...BCFG WAS ADDED TO THE KLSE TAF BETWEEN 21.09Z AND AND 21.13Z. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && SHORT/LONG TERM...HALBACH AVIATION...BOYNE
Hazardous weather outlook, Jul 20, 11:25 AM CDT, 3 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 1125 AM CDT TUE JUL 20 2010 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-211100- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU- LA CROSSE-MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU- VERNON-WABASHA-WINNESHIEK-WINONA- 1125 AM CDT TUE JUL 20 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA... SOUTHEAST MINNESOTA AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT A WEAK FRONT WILL PRODUCE SCATTERED THUNDERSTORMS AS IT MOVES THROUGH THE REGION THIS AFTERNOON. A FEW OF THESE THUNDERSTORMS MAY BECOME SEVERE ALONG AND NORTH OF THE INTERSTATE 90 CORRIDOR. IF THIS DOES OCCUR...LARGE HAIL AND DAMAGING WINDS LOOK TO BE THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A LOW PRESSURE SYSTEM WILL STRENGTHEN OVER THE CENTRAL PLAINS WEDNESDAY...THEN LIFT NORTHEAST INTO AND ACROSS THE REGION THURSDAY AND THURSDAY NIGHT. THUNDERSTORM CHANCES WILL INCREASE AND SPREAD INTO THE AREA WEDNESDAY NIGHT THROUGH THURSDAY NIGHT. THERE IS A SLIGHT RISK OF SEVERE STORMS WITH THIS SYSTEM...MAINLY THURSDAY AFTERNOON AND EVENING. LARGE HAIL AND DAMAGING WINDS WOULD BE THE MAIN SEVERE THREATS...ALONG WITH THE POSSIBILITY OF LOCALLY HEAVY RAINS AND ISOLATED TORNADOES. A CHANCE OF THUNDERSTORMS LINGERS ON FRIDAY. THE RISK OF SEVERE WEATHER WITH ANY STORMS ON FRIDAY APPEARS QUITE LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... DUE TO THE ISOLATED NATURE OF THIS SEVERE WEATHER THREAT THIS AFTERNOON...WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. RRS/BOYNE
In the hours before
Special weather statement, Jul 20, 1:53 PM CDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 153 PM CDT TUE JUL 20 2010 WIZ017-029-201945- CLARK-TAYLOR- 153 PM CDT TUE JUL 20 2010 ...SCATTERED THUNDERSTORMS EXPECTED ACROSS CLARK AND TAYLOR COUNTIES THIS AFTERNOON... THROUGH 3 PM...SCATTERED SHOWERS AND THUNDERSTORM WILL CONTINUE TO DEVELOP ACROSS TAYLOR AND CLARK COUNTIES. A FEW OF THESE THUNDERSTORMS MAY PRODUCE WIND GUSTS UP TO 30 MPH AND PEA SIZE HAIL AS THEY MOVE EAST AT 20 MPH. BOYNE
Special weather statement, Jul 20, 3:07 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 307 PM CDT TUE JUL 20 2010 WIZ017-029-202100- CLARK-TAYLOR- 307 PM CDT TUE JUL 20 2010 ...STRONG THUNDERSTORMS CONTINUING TO DEVELOP ACROSS CLARK AND TAYLOR COUNTIES... THROUGH 4 PM...SCATTERED STRONG THUNDERSTORMS ARE EXPECTED TO CONTINUE TO DEVELOP AND MOVE EAST AT 25 MPH ACROSS NORTH CENTRAL WISCONSIN MAINLY NORTH OF WISCONSIN 29. A FEW OF THESE THUNDERSTORMS MAY BECOME SEVERE AND THEY WILL BE CAPABLE OF PRODUCING UP TO QUARTER SIZE HAIL AND WIND GUSTS TO 40 MPH. BOYNE
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 3:48 AM CDT | Dense Fog Advisory | ARX | Adams, Buffalo, Crawford, Jackson, Juneau, La Crosse and 4 more | 5 hr |
| Jul 20, 3:40 PM CDT | Severe Thunderstorm Warning | ARX | Taylor | 50 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.